A long-time critic of the overuse of aspartame reports that three people had their first epileptic seizures after consuming large amounts of the artificial sweetener.

Dr. Richard J. Wurtman of the Massachusetts Institute of Technology, in a letter to the British medical journal Lancet, says the cases "can only suggest an association between aspartame and the seizures" and do not prove a cause-effect relationship.

Wurtman's animal research with the sweetener, marketed as NutraSweet and Equal, has shown that it blocks the brain's neurotransmitters, which prevent seizures.

In all three cases, the victims drank a quart or more a day of aspartame-sweetened beverages. One of them drank more than two gallons. In each case the seizures disappeared when aspartame intake was stopped, Wurtman said.

A spokesman for G.D. Searle & Co., which makes NutraSweet, says the seizures may have been caused by drinking large amounts of water. "We have every confidence in its safety, and our confidence is based on the research," Dr. John Heyback told the Associated Press.

Wurtman warns that people on certain drugs -- L-dopa, MAO inhibitors and Aldomet, for example -- might be wise to limit intake of the sweetener, because they, too, tend to block neurotransmitters.